Arkansas, 2008

Tornadoes and Hail in Arkansas, January 8, 2008

January 8, 2008 · NWS MEG · 10 events in 6 counties and zones

Strong upper low pressure system in addition to a cold front moved into Eastern Arkansas during the afternoon and evening hours of January 8, 2008. Showers and thunderstorms developed ahead of the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong upper low pressure system in addition to a cold front moved into Eastern Arkansas during the afternoon and evening hours of January 8, 2008. Showers and thunderstorms developed ahead of the system. Some of the storms became severe and produced large hail, damaging winds and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 8, 10:46 AM CST, 1 minute earlier.

Area forecast discussion, Jan 8, 10:46 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1046 AM CST TUE JAN 8 2008

.DISCUSSION...
A COLD FRONT LOCATED ACROSS CENTRAL ARKANSAS AND SOUTHEAST
MISSOURI WAS PRODUCING SEVERE WEATHER THIS MORNING. WE HAVE PRELIMINARY
REPORTS OF PENNY SIZED HAIL AND WIND DAMAGE FROM LITTLE ROCKS AREA
OF RESPONSIBILITY. A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CST FOR
MUCH OF THE MID SOUTH. MESOSCALE ANAYLSIS INDICATED SBCAPE VALUES
BETWEEN 500-1000 J/KG AND 0-3KM HELICITY VALUES OF UP TO 550
M2/S2. EXPECT THE COLD FRONT TO MOVE EASTWARD DURING THE DAY WITH
A CONTINUED THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. THE PRODUCT SUITE WAS UPDATED EARLIER THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 456 AM CST TUE JAN 8 2008/

DISCUSSION...SURFACE ANALYSIS THIS MORNING PLACES A COLD FRONT
FROM NORTHEAST MISSOURI BACK THROUGH SOUTH CENTRAL OKLAHOMA.
REGIONAL WSR-88D RADAR HAS SHOWN CONVECTIVE ACTIVITY REMAINING
WELL UPSTREAM OF THE MID SOUTH AND MOVING NORTHEAST AS SURFACE AND
SOUTHWEST UPPER LEVEL FLOW REMAIN NEARLY PARALLEL. TEMPERATURES
ACROSS THE MID SOUTH THIS MORNING REMAIN WELL ABOVE NORMAL AND
VERY MILD WITH MANY LOCATIONS IN THE 60S. MAIN CONCERNS IN THIS
FORECAST PACKAGE IS SEVERE THUNDERSTORM POTENTIAL TODAY INTO
TONIGHT AND WIND ADVISORY POTENTIAL.

TODAY AND TONIGHT...WATER VAPOR SATELLITE TRENDS/UPPER AIR
PROFILERS INDICATE SEVERAL SHORTWAVES EMBEDDED WITHIN SOUTHWEST
FLOW ALOFT ACROSS THE SOUTHERN PLAINS/LOWER MISSISSIPPI VALLEY.
SHOWERS AND THUNDERSTORMS WILL INCREASE AS A 80KT 500 MB MID LEVEL
JET STREAK MOVES FROM THE SOUTHERN PLAINS INTO THE MIDDLE
MISSISSIPPI VALLEY TODAY. 700-500 MB LAYER MID LEVEL LAPSE RATES
WILL REMAIN MODERATELY STEEP AROUND 6.5 C/KM...WITH MOST UNSTABLE
CAPE VALUES AROUND 1100 J/KG. 700 MB DEWPOINT DEPRESSIONS AT 10C
OR GREATER ALONG WITH SUFFICIENT UNIDIRECTIONAL UPPER LEVEL WINDS
SUGGEST CONVECTIVE MODE WILL BE PRIMARILY IN THE FORM OF LINE
SEGMENTS. 0-1 KM STORM RELATIVE HELICITY VALUES REMAINING ABOVE
300 M2/S2...0-6KM BULK SHEAR VALUES AROUND 60KTS...AND BACKING
SURFACE WINDS MAY SUPPORT TORNADIC POTENTIAL WITHIN THE SEGMENTS.
SHOWER AND THUNDERSTORM ACTIVITY SHOULD END BY MID TO LATE EVENING
ACROSS THE MID SOUTH AS HIGH PRESSURE BUILDS INTO THE REGION.

WEDNESDAY AND BEYOND...HIGH PRESSURE WILL BRING RAIN FREE WEATHER
TO THE MID SOUTH WEDNESDAY. HOWEVER THE SURFACE BOUNDARY WILL MOVE
BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT WITH RAIN CHANCES
MAINLY ACROSS NORTHEAST MISSISSIPPI. A TRAILING COLD FRONT WILL
PRODUCE ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
THE FORECAST AREA THURSDAY. HIGH PRESSURE WILL BUILD BACK IN
THURSDAY NIGHT AND FRIDAY. ADDED SLIGHT CHANCES FOR RAIN SUNDAY AS
ANOTHER UPPER LEVEL TROUGH MOVES THROUGH THE LOWER MISSISSIPPI VALLEY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  44  59  45 / 100  40  10  10
MKL  71  39  58  42 / 100  60  10  10
JBR  69  37  54  39 / 100  20  10  10
TUP  72  46  60  48 /  80  80  10  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

CJC/RJO
Hazardous weather outlook, Jan 8, 9:04 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
904 AM CST TUE JAN 8 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091715-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
904 AM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH 8 IS IN EFFECT FOR NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND PORTIONS OF WESTERN TENNESSEE AND NORTHERN
MISSISSIPPI THROUGH 4 PM THIS AFTERNOON.  THE PRIMARY SEVERE
WEATHER THREATS ARE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. AN ADDITIONAL TORNADO WATCH FOR THE REST OF THE MID
SOUTH IS LIKELY LATER TODAY.

THE COLD FRONT RESPONSIBLE FOR THIS ROUND OF SEVERE WEATHER WILL
MOVE THROUGH NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS
MORNING AND WESTERN TENNESSEE AND NORTHERN MISSISSIPPI FROM LATER
THIS MORNING THROUGH THIS EVENING.

A WIND ADVISORY ALSO REMAINS IN EFFECT FOR THE ENTIRE MID SOUTH
UNTIL 6 PM TODAY AS A STRONG AREA OF LOW PRESSURE PRODUCES
SOUTHERLY WINDS BETWEEN 20 TO 25 MPH WITH GUSTS OVER 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THE MID SOUTH AMATEUR RADIO NETWORK HAS BEEN ACTIVATED. ALL MID
SOUTH SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE
MEMPHIS WEATHER FORECAST OFFICE TODAY AND THIS EVERNING.

OKULSKI

The radar

The Memphis radar (KNQA), 153 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
January 8, 10:47 AM CST to 10:52 AM CST
Where
Lawrence County, 1.15 mi E of Smithville to 1.59 mi E of Smithville
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.080, -91.309

Thunderstorm Wind, Craighead

When
January 8, 12:35 PM CST to 12:40 PM CST
Where
Craighead County, 1.52 mi WNW of Jonesboro to 1.47 mi WNW of Jonesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.836, -90.726

Straight line winds damaged several buildings. Several trees were knocked down damaging a house. A vehicle was also damaged.

Tornado, Cross

When
January 8, 1:26 PM CST to 1:36 PM CST
Where
Cross County, 0.5 mi SSE of Princedale to 0.79 mi ESE of Twist
Rating
EF0
Path length
10.61 mi
Path width
150 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.263, -90.648

A tornado touched down along Highway 64 west of Parkin and moved northeast. A roof was ripped off a mobile home near Barnes Lake. Trees and power lines were knocked down along the path. Several farm water rig pivots were blown over. The path was non-continuous and ended just south of Twist.

Tornado, Poinsett

When
January 8, 1:52 PM CST to 1:53 PM CST
Where
Poinsett County, 1.61 mi ESE of Deckerville to 1.73 mi E of Deckerville
Rating
EF1
Path length
0.15 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.444, -90.292

A tornado touched down in Deckerville on Lucas Road just south of Highway 63. The tornado was 25 yards wide and 250 yards long. Two homes sustained roof damage and an utility and parking shed were completely destroyed. Numerous trees were knocked down in the area with debris scattered across a nearby field.

Thunderstorm Wind, Mississippi

When
January 8, 2:11 PM CST to 2:16 PM CST
Where
Mississippi County, 0.61 mi NNE of Birdsong to 0.89 mi NE of Birdsong
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.458, -90.265

Straight line winds damaged a shop building in Birdsong.

Hail, Mississippi

When
January 8, 2:11 PM CST to 2:16 PM CST
Where
Mississippi County, Joiner
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.500, -90.150

Hail, Mississippi

When
January 8, 2:14 PM CST to 2:19 PM CST
Where
Mississippi County, 1 mi S of Osceola
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.685, -89.970

Tornado, Mississippi

When
January 8, 2:20 PM CST to 2:25 PM CST
Where
Mississippi County, 0.74 mi N of Brymar to 1.03 mi S of Driver
Rating
EF1
Path length
3.51 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.641, -89.978

A tornado formed just southwest of Driver and lifted just northeast of Grider. The tornado was 75 yards wide and 3.5 miles in length. Numerous homes sustained roof damage and many trees were knocked down along the path of the tornado. People were initially trapped in a residence but were rescued. A metal farm equipment building at U.S. Highway 61 and South County Road 503 was shifted off its foundation. A vehicle was also destroyed.

Hail, Mississippi

When
January 8, 2:20 PM CST to 2:25 PM CST
Where
Mississippi County, Osceola
Measured
1.25 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.700, -89.970

Hail, Crittenden

When
January 8, 2:30 PM CST to 2:35 PM CST
Where
Crittenden County, West Memphis
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.150, -90.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74373, 74374, 78260, 74376, 74378, 74379, 74380, 74381, 74382, 76217.